Alert archive / Missouri / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 53, NWS Springfield, MO

April 1, 20154 counties in Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 1, 2015, 3:23 PM CDT for 4 counties in Missouri. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 1, 2015, 3:23 PM CDT (20:23 UTC)
Expired
Apr 1, 2015, 3:55 PM CDT
In force
32 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Barry County, MO, Christian County, MO, Lawrence County, MO, Stone County, MO

The radar

The Springfield radar (KSGF), 39 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 1, 3:35 PM CDTHAIL 1Crane, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.4 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2015-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2015-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1257 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

223 
WUUS53 KSGF 012023
SVRSGF
MOC009-043-109-209-012130-
/O.NEW.KSGF.SV.W.0053.150401T2023Z-150401T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
323 PM CDT WED APR 1 2015

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BARRY COUNTY IN SOUTHWEST MISSOURI...
  NORTHWESTERN CHRISTIAN COUNTY IN SOUTHWEST MISSOURI...
  SOUTHEASTERN LAWRENCE COUNTY IN SOUTHWEST MISSOURI...
  NORTHWESTERN STONE COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 430 PM CDT

* AT 321 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
  OF CRANE...AND MOVING NORTHEAST AT 30 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  BILLINGS...BOAZ...CLEVER...CRANE...ELSEY...HURLEY...MARIONVILLE AND
  WHEELERVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3681 9371 3684 9372 3690 9370 3711 9361
      3710 9360 3709 9331 3697 9335 3691 9340
      3686 9348 3680 9361 3679 9366
TIME...MOT...LOC 2024Z 215DEG 24KT 3685 9362

HAIL...1.25IN
WIND...<50MPH

$$

CRAMER
2 follow-up statements
105 
WWUS53 KSGF 012040
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
340 PM CDT WED APR 1 2015

MOC009-109-012049-
/O.CAN.KSGF.SV.W.0053.000000T0000Z-150401T2130Z/
BARRY MO-LAWRENCE MO-
340 PM CDT WED APR 1 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAWRENCE AND
NORTHEASTERN BARRY COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3687 9356 3689 9358 3692 9359 3698 9357
      3710 9351 3709 9331 3697 9335 3691 9340
      3686 9348
TIME...MOT...LOC 2039Z 215DEG 24KT 3691 9352

$$

MOC043-209-012130-
/O.CON.KSGF.SV.W.0053.000000T0000Z-150401T2130Z/
CHRISTIAN MO-STONE MO-
340 PM CDT WED APR 1 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
STONE AND NORTHWESTERN CHRISTIAN COUNTIES UNTIL 430 PM CDT...

AT 337 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CRANE...AND
MOVING NORTHEAST AT 30 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...PUBLIC.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
BOAZ...CLEVER...CRANE AND HURLEY.

QUARTER SIZE HAIL WAS OBSERVED IN CRANE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3687 9356 3689 9358 3692 9359 3698 9357
      3710 9351 3709 9331 3697 9335 3691 9340
      3686 9348
TIME...MOT...LOC 2039Z 215DEG 24KT 3691 9352

HAIL...1.00IN
WIND...<50MPH

$$

CRAMER
733 
WWUS53 KSGF 012055
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
355 PM CDT WED APR 1 2015

MOC043-209-012106-
/O.CAN.KSGF.SV.W.0053.000000T0000Z-150401T2130Z/
CHRISTIAN MO-STONE MO-
355 PM CDT WED APR 1 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN STONE AND
NORTHWESTERN CHRISTIAN COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3687 9356 3689 9358 3692 9359 3698 9357
      3710 9351 3709 9331 3697 9335 3691 9340
      3686 9348
TIME...MOT...LOC 2056Z 215DEG 24KT 3700 9344

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 12:58 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Apr 1, 12:58 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1258 PM CDT Wed Apr 1 2015

.UPDATE...
Issued at 1236 PM CDT WED APR 1 2015

A well defined MCV is currently moving out of northeast Oklahoma
into southwest Missouri this afternoon. Have increased pops for
southwest and southern Missouri for the rest of the afternoon and
evening. There is a slight risk for severe storms with large hail
the main threat followed by some damaging wind gusts potential.
Most of the convection will be decreasing and moving out of the
area later this evening with fairly quiet weather for the
overnight hours.

&&

.SHORT TERM...(Today and Tonight)
Issued at 335 AM CDT WED APR 1 2015

Our weather will become increasingly unsettled today as a shortwave
trough tracks northeast from western Oklahoma and a warm front
lifts northward. Convection was ongoing this morning across central
and portions of eastern Oklahoma. This activity will continue a
diminishing trend as it spreads northeastward toward the Ozarks.
However expect activity to become invigorated during the day with
the help of surface heating and the approach of the shortwave. The
result will be isolated to scattered showers and thunderstorms
today with the greatest coverage across far southern Missouri.
Deep layer shear will be relatively weak today and the risk for
severe storm development is low. Cloud cover and scattered convection
will impact temperatures today but expect 70s area wide.

A broad upper level trough will take shape out west into the northern
Plains today into tonight in response to a strong zonal jet stream.
A lead shortwave will track into the northern Plains tonight while
a front takes across the Plain states. Widespread convection will
develop along this front tonight then spread southeastward. The
leading edge of this activity will reach southeastern Kansas into
central Missouri late tonight into early Thursday morning. Expect
this activity to be in a diminishing mode and present only a
limited risk for severe weather late tonight into early Thursday
morning.

.LONG TERM...(Thursday through Tuesday)
Issued at 335 AM CDT WED APR 1 2015

The cold front will continue a slow southward migration toward the Ozarks
Thursday while the upper pattern becomes increasingly zonal. Lingering
morning convection and cloud debris will have an impact on warming
potential and the extent of surface destabilization Thursday afternoon
as the front nearly stalls from southeastern Kansas into central
Missouri. However a continued moistening of the air mass, steepening
lapse rates and at least some surface heating will yield afternoon
CAPE values around 1500 J/KG. This along with increasing deep
layer shear on the order of 40 to 50 kts will be supportive of
robust updrafts and the risk for strong to severe storms mainly
across southern Missouri.

Expect the convection to continue if not increase into Thursday
evening as a low amplitude shortwave trough approaches from the
west. Hail and damaging winds look to be the primary risk with any
severe storms that develop. Veering low level flow will be an inhibiting
factor to tornadic potential.

The potential for multiple rounds of rainfall and training convection
could lead to heavy rainfall totals and the risk for flooding. Total
rainfall amounts of one to two inches could be common. The flood
potential will be closely monitored.

The primary shortwave trough axis will swing across the region Friday
which will push the cold front to the south. Rain and perhaps some
embedded thunder will linger into Friday morning with rainfall
diminishing from the west during the day. The lingering precipitation
coupled with cold air advection will lead to a much cooler day.

Dry weather will return Saturday and Sunday but temperatures will
remain on the cooler side. Friday night will be the coldest night
with lows falling into the lower and middle 30s which could result
in a risk for frost.

Active weather will return early into the middle of next week as
another upper level trough evolves to our west.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1236 PM CDT WED APR 1 2015

An upper level disturbance is moving across the Missouri Ozarks
this afternoon and evening. This will bring scattered convection
to all terminals for the rest of the afternoon into the early
evening hours. Have mentioned VCTS and CB for the rest of the
afternoon with tempo groups to cover TSRA. Mostly VFR conditions
expected through this evening with a gradual decrease to MVFR
ceilings late tonight into tomorrow morning. Have included PROB30
for TS late tomorrow morning as the next round of potential
convection moves into the area. South and southeast winds will
remain breezy and gusty up to 25 knot possible.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

UPDATE...Griffin
SHORT TERM...Foster
LONG TERM...Foster
AVIATION...Griffin
Hazardous weather outlook, Apr 1, 12:11 PM CDT, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1211 PM CDT WED APR 1 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021715-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1211 PM CDT WED APR 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED LIGHTNING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.
  ELEVATED FIRE WEATHER RISK.

DISCUSSION...

  SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING
  AS AN UPPER LEVEL DISTURBANCE AND WARM FRONT MOVE ACROSS THE
  AREA. A FEW SEVERE STORMS MAY DEVELOP WITH HAIL TO THE SIZE OF
  HALF DOLLARS AND LOCALIZED WIND GUSTS UP TO 60 MPH. THE GREATEST
  COVERAGE OF STORMS WILL BE ACROSS FAR SOUTHERN MISSOURI THIS
  AFTERNOON.

  SOUTHERLY WINDS WILL GUST TO AROUND 35 MPH ACROSS SOUTHEASTERN
  KANSAS INTO SOUTHWESTERN MISSOURI.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  PERIODS OF THUNDERSTORMS ARE EXPECTED FROM LATE TONIGHT THROUGH
  EARLY FRIDAY WITH THE APPROACH AND PASSAGE OF A COLD FRONT.
  STRONG TO POTENTIALLY SEVERE STORMS MAY DEVELOP THURSDAY INTO
  THURSDAY EVENING WITH DAMAGING WINDS AND HAIL THE PRIMARY
  HAZARDS.

  IN ADDITION...HEAVY RAINFALL AND THE POTENTIAL FOR LOCALIZED
  FLOODING MAY DEVELOP LATER THURSDAY.

  NORTHWESTERLY WINDS MAY GUST UP TO 30 MPH ON FRIDAY BEHIND THE
  COLD FRONT.

  SOUTHERLY WINDS WILL RETURN ON SUNDAY WITH SOME GUSTS TO NEAR
  30 MPH DURING THE AFTERNOON.

  THERE WILL BE PERIODIC THUNDERSTORM CHANCES FROM SUNDAY NIGHT
  INTO NEXT TUESDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT FOR
  AREAS ALONG AND SOUTH OF I-44 ACROSS SOUTHERN MISSOURI.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GRIFFIN

In the hours before

Local storm report, Apr 1, 2:10 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
210 PM CDT WED APR 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             ROCKY COMFORT           36.75N 94.09W
04/01/2015  E0.75 INCH       MCDONALD           MO   POST OFFICE

&&

MTERRY
Local storm report, Apr 1, 2:34 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
234 PM CDT WED APR 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     HAIL             WHEATON                 36.76N 94.06W
04/01/2015  E1.00 INCH       BARRY              MO   PUBLIC

            QUARTER SIZED HAIL REPORTED AT WHEATON HIGH SCHOOL.

&&

RFRYE
Local storm report, Apr 1, 2:38 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
238 PM CDT WED APR 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     HAIL             PURDY                   36.82N 93.92W
04/01/2015  E1.00 INCH       BARRY              MO   TRAINED SPOTTER

&&

RFRYE
Local storm report, Apr 1, 2:51 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
251 PM CDT WED APR 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             4 WSW STRAFFORD         37.25N 93.18W
04/01/2015  M1.00 INCH       GREENE             MO   NWS EMPLOYEE

&&

RFRYE
Local storm report, Apr 1, 3:12 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
312 PM CDT WED APR 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             1 N BUTTERFIELD         36.76N 93.91W
04/01/2015  M1.00 INCH       BARRY              MO   BROADCAST MEDIA

&&

RFRYE
Local storm report, Apr 1, 3:17 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
317 PM CDT WED APR 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             WHEATON                 36.76N 94.06W
04/01/2015  E1.50 INCH       BARRY              MO   BROADCAST MEDIA

&&

RFRYE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 12:40 PM CDTSpecial Weather StatementSGFNewton35 min
Apr 1, 12:58 PM CDTSevere Thunderstorm WarningSGFMcDonald, Newton47 min
Apr 1, 1:44 PM CDTSevere Thunderstorm WarningSGFBarry, Lawrence, McDonald, Newton46 min
Apr 1, 2:26 PM CDTSevere Thunderstorm WarningSGFBarry, Lawrence49 min
Apr 1, 2:44 PM CDTSevere Thunderstorm WarningSGFGreene, Webster25 min
Apr 1, 4:20 PM CDTSevere Thunderstorm WarningSGFDallas, Greene, Polk, Webster55 min
Apr 1, 5:09 PM CDTSevere Thunderstorm WarningSGFLaclede41 min
Apr 1, 5:21 PM CDTSevere Thunderstorm WarningSGFDallas39 min
Apr 1, 5:53 PM CDTSevere Thunderstorm WarningSGFLaclede36 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.